Wyoming, 2019

High Wind in Wyoming, January 1, 2019

January 1, 2019 · NWS CYS · 1 event in 1 county or zone

Strong winds on the evening of New Year's Day were felt across the Central Laramie Range and portions of Platte County. A Wyoming Department of Transportation sensor measured sustained winds above 40 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds on the evening of New Year's Day were felt across the Central Laramie Range and portions of Platte County. A Wyoming Department of Transportation sensor measured sustained winds above 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 1, 6:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 1, 6:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
637 PM MST Tue Jan 1 2019

.UPDATE...
Issued at 629 PM MST Tue Jan 1 2019

With wind chills approaching -20 to -30 in many areas already in
southeastern Wyoming, decided to extend the wind chill advisory to
cover Sierra Madres, Snowies, Laramie Valley, and northern Laramie
Range for overnight tonight. In addition, increased winds in the
grids to reflect these decreasing wind chills. Wind prone areas
are already gusting close to 50 MPH with strengthening pressure
gradients over Wyoming. Gradients may be strong enough to bring
Bordeaux up to High Wind Warning criteria. Will continue to
monitor winds over the next few hours.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 216 PM MST Tue Jan 1 2019

As a northerly flow aloft turns towards the northwest and a
surface high pressure continues to slide east, the airmass
currently sitting over the region will continue its warming trend.
Overall, low temperatures tonight will not be quite as nippy as
they were last night. The exception will be for the interior
valleys of southeast Wyoming where dangerous wind chills are
expected tonight as cold valley inversions and breezy drainage
winds create wind chills to near 30 below zero. A Wind Chill
Advisory has been issued for these areas.

Winds become elevated across the region Wednesday as a system
moves quickly across the northeast portion of the region. This
weak frontal passage will only serve as a mechanism for ushering
in slightly warmer temperatures and will help mix out some of the
deep, and dense cold air sitting within the interior mountain
valleys.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 216 PM MST Tue Jan 1 2019

As a ridge of high pressure builds into Wyoming from the west, a
strong surface pressure gradient will effect the region,
delivering breezy conditions with wind gusts to 55 mph along the
more wind-prone corridors. Temperatures will also continue their
warming trend as downsloping, and warming winds move across the
High Plains. Temperatures will warm 10 to 15 degrees per day
reaching the mid-40s to mid-50s by Friday. This will be about 15
to 20 degrees above normal for this time of year. Mountain Valleys
along and west of the Laramie Range will retain their valleys
inversions through the period, remaining colder than
aforementioned areas across the High Plains. First signs of a
pattern change comes at the end of the weekend as models hint
towards a more active and progressive pattern for next week. A few
mountains snow showers are expected with the pattern change.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 524 PM MST Tue Jan 1 2019

VFR prevails through the TAF period w/SKC conditions & light winds
overnight. Breezy conditions developing after 12z Wed.

&&

.FIRE WEATHER...
Issued at 216 PM MST Tue Jan 1 2019

Critical fire weather condiitons are not expected as cold
temperatures and snow cover continue to effect the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 8 AM MST Wednesday for WYZ103>106-
     109>116.

NE...None.
&&

UPDATE...CW
SHORT TERM...AB
LONG TERM...AB
AVIATION...CLH
FIRE WEATHER...AL/AB
Hazardous weather outlook, Jan 1, 2:59 PM MST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
259 PM MST Tue Jan 1 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>104-106>114-116>119-
022200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
259 PM MST Tue Jan 1 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Cold temperatures will again be likely tonight but the lower wind
speeds should keep wind chills higher.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No active weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

WYZ105-115-022200-
Shirley Basin-Laramie Valley-
259 PM MST Tue Jan 1 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Cold air trapped within valley inversions will combine with
drainage winds to create dangerous wind chills to as much as 30
below zero tonight through Wednesday morning. A Wind Chill
Advisory is in effect from 8 pm tonight through 8 am Wednesday.
Take precautions if working outdoors as extreme wind chills can
cause frostbite or hypothermia quickly.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No active weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 1, 8:00 PM MST to 9:05 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 by Bordeaux measured the reported sustained winds. The site during this period did gust to 55 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801400.